New Mexico, 2014Heavy Snow and High Wind in New Mexico, May 12 to 13, 2014
May 12 to 13, 2014 · NWS ABQ · 5 events in 5 counties and zones
The combination of a very cold upper level storm system for mid May and a powerful cold front within central New Mexico produced widespread light snowfall in many areas along and north of Interstate 40. Heavy snowfall occurred in the Sangre de Cristo Mountains where the strongest upslope flow and upper level forcing coincided.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a very cold upper level storm system for mid May and a powerful cold front within central New Mexico produced widespread light snowfall in many areas along and north of Interstate 40. Heavy snowfall occurred in the Sangre de Cristo Mountains where the strongest upslope flow and upper level forcing coincided. Generally 8 to 11 inches of snow was reported in the higher terrain. A peak wind gust of 63 mph was reported within the Upper Tularosa Valley as gap winds set up over the region. Roadways become slick and icy across portions of northern New Mexico. Highway 68 was closed south of Taos due to inclement weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 12, 10:55 AM MST, 5 minutes earlier.
Area forecast discussion, May 12, 10:55 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1155 AM MDT MON MAY 12 2014
.AVIATION...
18Z TAF CYCLE
HIGH IMPACT PERIOD FOR AVIATION OVER THE NEXT 24 HRS...ESPECIALLY
FOR THE CENTRAL AND EASTERN NM SITES. CURRENTLY THE MID AND UPPER
LEVEL WAVE IS DEEPENING OVER THE NW CORNER AND WILL SAG SOUTH THRU
THE DAY. THIS SCENARIO WILL HELP DRAG THE AIRMASS ACROSS THE EAST
WESTWARD THRU GAPS IN THE RIO GRANDE VALLEY BTWN 22-01Z. GUSTS MAY
NEAR 35 KTS FOR AN HOUR OR TWO AT KABQ HOWEVER NO AWW IS EXPECTED.
THICK MID LEVEL CLOUDS WILL CONTINUE BUILDING OVER THE REGION WITH
MT TOP OBSCURATIONS NEARLY ALL AREAS BY LATE DAY. RAIN/SNOW WILL
DEVELOP AS WELL ESPECIALLY AFT 22Z WITH WIDESPREAD ACTIVITY DURING
THE OVERNIGHT. GREATEST CONFIDENCE ON IFR OR LOWER WILL BE THE EAST
SLOPES TO THE CENTRAL PLAINS INCLUDING KRTN...KLVS...AND KTCC. FOR
THIS ISSUANCE WAS FAIRLY OPTIMISTIC FOR KSAF HOWEVER SOME GUIDANCE
INDICATES MUCH WORSE CONDITIONS...SO AN AMENDMENT LATER TODAY OR
THE 00Z ISSUANCE MAY SHOW LOWER CIGS/VSBYS. SNOW/CLOUDS EXPECTED TO
CLEAR TOWARD THE SE BY MID TO LATE MORNING TUESDAY.
GUYER
&&
.PREV DISCUSSION...328 AM MDT MON MAY 12 2014...
.SYNOPSIS...
A POTENT SPRING STORM SYSTEM OVER COLORADO AND NORTHERN NEW
MEXICO WILL BRING MUCH COLDER TEMPERATURES TO THE AREA WITH
INCREASING CHANCES FOR PRECIPITATION LATER TODAY THROUGH TUESDAY.
THIS SYSTEM WILL BRING A LATE SEASON SNOW TO PORTIONS OF NORTHERN
AND CENTRAL NEW MEXICO...WITH RATHER SIGNIFICANT SNOWFALL
ACCUMULATIONS POSSIBLE IN THE NORTHERN MOUNTAINS AND ACROSS THE
UPPER RIO GRANDE VALLEY. A STRONG BACKDOOR COLD FRONT WILL CREATE
STRONG EAST CANYON WINDS INTO THE RIO GRANDE VALLEY OVERNIGHT.
WELL BELOW NORMAL TEMPERATURES WILL CONTINUE INTO WEDNESDAY BEHIND
THE DEPARTING SYSTEM...WITH LOW TEMPERATURES AT OR BELOW FREEZING
FOR MANY NORTHERN NEW MEXICO LOCALES. A LATE WEEK WARM UP IS
FORECAST TO PERSIST INTO THE WEEKEND WITH A RETURN TO ABOVE NORMAL
TEMPERATURES AND VERY DRY CONDITIONS.
&&
.DISCUSSION...
AT 3 AM MDT...THE UPPER LOW WAS MOVING SLOWLY EAST ACROSS
COLORADO AND THE COLD FRONT HAD PUSHED THROUGH OUR SOUTHERN
FORECAST ZONES. THE KEY WEATHER FEATURES FOR THE FORECAST THROUGH
THE NEXT 36 HOURS WILL BE A STRONG SHORTWAVE TROUGH PUSHING SOUTH
AROUND THE BACKSIDE OF THE UPPER LOW CIRCULATION INTO NORTHERN NEW
MEXICO AND THE ASSOCIATED SECONDARY FRONTAL PUSH. THE 00Z UPPER
AIR DATA SHOWED 700MB TEMPERATURES OF -5C TO -9C WITH THIS
SECONDARY PUSH OVER WY/UT. THE 00Z GFS ENSEMBLE MEAN 700MB
TEMPERATURE FORECAST FOR OUR AREA 12Z TUESDAY SHOWS THOSE SAME KIND
OF TEMPERATURES AT 700MB...WITH -9C ALONG THE NM/CO BORDER...WHICH
WOULD BE ROUGHLY -3 STANDARD DEVIATIONS OF NORMAL. SO...IT'S
DEFINITELY GOING TO GET COLD. FREEZING TEMPERATURES ARE LIKELY AT
A NUMBER OF NORTHERN NEW MEXICO LOCALES FOR THE NEXT TWO NIGHTS IN
A ROW AND THE FREEZE WATCH HAS BEEN UPGRADED TO A FREEZE WARNING
FOR MONDAY NIGHT. AT THIS POINT...TUESDAY NIGHT LOOKS TO BE THE
COLDEST AS THE TROUGH MOVES EAST OF THE AREA AND A NEAR-IDEAL
RADIATIONAL COOLING SCENARIO SETS UP. A LIGHT FREEZE IS EVEN
POSSIBLE ALONG THE BOSQUE IN THE MIDDLE RIO GRANDE VALLEY TUESDAY
NIGHT. BESIDES THE ANOMALOUSLY COLD TEMPERATURES...SIGNIFICANT
SNOWFALL IS FORECAST AND A WINTER WEATHER ADVISORY WILL BE ISSUED
FOR THE NORTHERN MOUNTAINS AND UPPER RIO GRANDE VALLEY BEGINNING
THIS AFTERNOON AND CARRYING THROUGH TUESDAY. THE TIMING OF THE
UPSLOPE GENERATED BY THE SECONDARY FRONTAL PUSH AND THE PASSAGE OF
THE SHORTWAVE TROUGH LOOK TO SYNC PERFECTLY FOR A PERIOD OF HEAVY
SNOW. AMOUNTS BETWEEN 3 AND 6 INCHES WILL BE COMMON IN THE ADVISED
AREA...WITH TOTALS OVER THE PEAKS POSSIBLY APPROACHING 1 FOOT. THE
SANTA FE METRO WAS NOT INCLUDED IN THE ADVISORY...BUT UP TO 1 INCH
SNOW ACCUMULATION IS POSSIBLE TONIGHT INTO TUESDAY MORNING. ACROSS
THE ALBUQUERQUE METRO...MOSTLY RAIN IS EXPECTED...BUT A CHANGE-
OVER TO SNOW IS POSSIBLE IN THE FOOTHILLS AND UP ON THE WEST MESA
AFTER MIDNIGHT INTO TUESDAY MORNING. THERE IS SOME POTENTIAL FOR
IMPACTS ON THE EAST SIDE OF THE SANDIA AND MANZANO MOUNTAINS
TUESDAY MORNING...BUT SNOW SHOULD BE MELTING OFF THE ROADS AND
ACCUMULATING ONLY ON GRASSY SURFACES AND ROOFTOPS.
A WARMING TREND IS FORECAST GOING INTO LATE WEEK AND CONTINUING
INTO THE WEEKEND AS A WEST COAST RIDGE SHIFTS EAST...FLATTENS AND
GIVES-WAY TO MODERATE WESTERLY FLOW BY SUNDAY. TEMPERATURES ARE
FORECAST TO BE BACK TO NORMAL BY FRIDAY AND THEN ABOVE NORMAL
THROUGH THE WEEKEND.
11
&&
.FIRE WEATHER...
A WELCOME RESPITE FROM CRITICAL FIRE WEATHER CONDITIONS LOOKS TO
GRACE NEW MEXICO THROUGH THE END OF THE WORK WEEK. BELOW NORMAL
TEMPERATURES AND INCREASED CHANCES OF PRECIPITATION WILL COME WITH A
SECONDARY DISTURBANCE ALOFT AND SOME WEAKER SUBSEQUENT PIECES OF
ENERGY THROUGH TUESDAY. THE PRIMARY WIND CONCERNS THROUGH THE END OF
THE WORK WEEK WILL COME IN THE FORM OF GUSTY CANYON WINDS IN CENTRAL
LOCATIONS PRONE TO THE LOCALIZED EFFECTS OF BACK DOOR FRONTS. THIS
WILL INCLUDE GUSTS OF 40 TO 45 MPH IN THE MIDDLE RIO GRANDE VALLEY
TONIGHT AND TUESDAY. OTHERWISE...LOOK FOR ACCUMULATING SNOWFALL IN
THE NORTHERN MOUNTAINS LATE TODAY THROUGH TUESDAY NIGHT WITH A MIX
OF RAIN AND SNOW IN MUCH OF THE REMAINING AREAS OF THE NORTHERN HALF
OF THE STATE. LATE SEASON FREEZES WILL ALSO BE POSSIBLE IN SOME
NORTHERN AND CENTRAL SECTIONS OF THE STATE TONIGHT AND AGAIN TUESDAY
NIGHT.
TEMPERATURES WILL SLOWLY WARM WITHIN A FEW DEGREES OF NORMAL BY
THURSDAY AS PRESSURE HEIGHTS RISE WITH NORTHWESTERLY FLOW ALOFT
CONTINUING...BUT WITH WEAKER SPEEDS. DAY BY DAY...WILL BE MONITORING
THE EVOLUTION OF THE FINER DETAILS OF THE UPCOMING WEEKEND AS THIS
LOOKS TO BE THE NEXT WINDOW OF CONCERN. THE PATTERN WILL BE SHIFTING
TO ONE OF MORE WESTERLY FLOW BY THE WEEKEND WITH WINDS SPEEDS AT THE
SURFACE/20FT LEVEL BEGINNING TO PICK UP AND TEMPERATURES WARMING
BACK ABOVE AVERAGE. BETTER MIXING AND MORE INSTABILITY WILL SHAPE UP
SATURDAY WITH WINDS ESCALATING TO CRITICAL THRESHOLDS BY SUNDAY.
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ510>516.
FREEZE WARNING FROM 9 PM THIS EVENING TO NOON MDT TUESDAY FOR THE
FOLLOWING ZONES...NMZ501-517-518-522-523-528>531.
&&
Hazardous weather outlook, May 12, 4:14 AM MST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
514 AM MDT MON MAY 12 2014
NMZ501>540-131200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
514 AM MDT MON MAY 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDER WILL DEVELOP
LATER TODAY ACROSS NORTHERN NEW MEXICO AS AN UPPER LEVEL
DISTURBANCE PUSHES SOUTH OUT OF WESTERN COLORADO. ACCUMULATING
SNOW IS LIKELY ABOVE 9500 FEET...WITH THE SNOW LEVEL LOWERING
QUICKLY THIS EVENING. THE BEST CHANCES FOR SIGNIFICANT
ACCUMULATIONS WILL BE ACROSS THE SANGRE DE CRISTO...TUSAS AND
JEMEZ MOUNTAINS...INCLUDING THE UPPER RIO GRANDE VALLEY. WINTER
WEATHER ADVISORIES ARE IN EFFECT. ELSEWHERE...LIGHT SNOW
ACCUMULATIONS ARE NOT EXPECTED TO HAVE MUCH IMPACT.
IN ADDITION...FREEZE WARNINGS ARE IN EFFECT TONIGHT FOR LOWER
ELEVATION LOCATIONS OF NORTHERN NEW MEXICO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINTER WEATHER ADVISORIES WILL CONTINUE THROUGH TUESDAY FOR
ACCUMULATING SNOW IN THE NORTHERN MOUNTAINS AND THE UPPER RIO
GRANDE VALLEY.
FREEZE WARNINGS ARE IN EFFECT EARLY TUESDAY MORNING FOR LOWER
ELEVATION LOCATIONS OF NORTHERN NEW MEXICO. ADDITIONAL FREEZE
WARNINGS WILL LIKELY BE REQUIRED FOR TUESDAY NIGHT INTO WEDNESDAY
MORNING.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.
11
In the hours before
Local storm report, May 12, 7:41 AM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
841 AM MDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 6 WNW SANDIA PARK 35.21N 106.45W
05/11/2014 E61 MPH BERNALILLO NM PUBLIC
TOP OF SANDIA PEAK TRAM.
&&
EVENT NUMBER ABQ1400901
GUYERHeavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- May 12, 11:00 AM MST to May 13, 5:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- SNOTEL
Multiple sources including SNOTEL, Coop observers and ski areas recorded snowfall amounts ranging from 2 to 10 inches.
Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- May 12, 11:00 AM MST to May 13, 5:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- SNOTEL
The Wesner Springs SNOTEL site recorded up to 11 inches of snow.
Heavy Snow, East Slopes of the Sangre de Cristo Mountains
- When
- May 12, 11:00 AM MST to May 13, 5:00 PM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- COOP Observer
Multiple sources including Coop observers and SNOTEL sites recorded snowfall amounts ranging from 3 to 8 inches across the area.
Heavy Snow, Upper Rio Grande Valley
- When
- May 12, 11:00 AM MST to May 13, 5:00 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- CoCoRaHS
A CoCoRaHS observer reported a snowfall amount up to 8 inches.
High Wind, Upper Tularosa Valley
- When
- May 12, 9:10 PM MST to 11:00 PM MST
- Where
- Upper Tularosa Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Phillips Hill reported numerous gusts over 58 mph with a peak at 63 mph.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, May 12 to 13, 2014$61 million · EF0 · 24 events
- Flash Flooding and Hail in Texas, May 12, 2014$205,000 · 2 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, May 12, 2014$51,000 · 2.5 in hail · 40 events
- Flash Flooding and Hail in Texas, May 12, 2014$40,000 · 55 kt wind · 11 events
- Flash Flood and Damaging Wind in Oklahoma, May 12, 2014$40,000 · 70 kt wind · 2 events
- High Wind and Dust Devil in California, May 12 to 14, 2014$20,000 · 76 kt wind · 11 events
- Damaging Winds in Illinois, May 12, 2014$30,000 · 52 kt wind · 2 events
- Rip Current in Florida, May 12, 20142 injured · 1 event
- Strong Wind in New York, May 12, 20142 injured · 1 event
- Flash Flooding and Flood in Illinois, May 12 to 13, 20142 in hail · 17 events
- Hail and Damaging Winds in Texas, May 12, 20141.75 in hail · 13 events
- Hail and Damaging Winds in Iowa, May 12, 2014$1,000 · 1.25 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507001, 507003, 507005, 507008, 506112.